What is antidepressant withdrawal?
Antidepressant withdrawal is a problem that can happen if you stop taking your antidepressant too quickly. It can make you feel sick.
This problem is sometimes called "antidepressant discontinuation syndrome" or "SSRI discontinuation syndrome."
The symptoms may not be pleasant, but they don't usually last long.
Most antidepressants should be stopped gradually. Doctors call it "tapering off." People who take antidepressants should never stop or taper off without a doctor's help.
What are the symptoms?
Symptoms usually start within 3 days after you stop taking the medicine. The symptoms may worry you, but they're not dangerous. They usually only last a week or two.
Symptoms may include feeling like you have the flu. You may:
- Feel very tired.
- Have muscle aches.
- Have a headache.
- Have diarrhea.
You may also:
- Have trouble sleeping.
- Feel sick to your stomach.
- Feel dizzy or lightheaded.
- Have a tingling, burning, or pricking sensation on your skin.
- Feel anxious.
How is antidepressant withdrawal treated?
First, it's important to tell your doctor about your symptoms. The doctor may want to make sure there isn't something else wrong.
If you stopped taking your antidepressant suddenly, your doctor may have you start taking it again. But this time your doctor will give you a tapering plan. With this plan, you take smaller and smaller doses of your medicine until you're not taking it at all.
If you are already on a tapering plan and you have symptoms, your doctor may redo your plan to make it slower.
How can you prevent it?
If you and your doctor agree that you're feeling good and are likely to stay well if you stop taking the medicine:
- Carefully follow your doctor's plan to slowly stop using the medicine. This can help limit problems from withdrawal. It can also help lower the chance that your depression will come back.
- Watch your symptoms. Keep a symptom diary, and share it with your doctor. Your doctor can change your plan to make sure you are comfortable.
- Tell your doctor right away if symptoms of depression return.
Health Tools help you make wise health decisions or take action to improve your health.
To learn more about Healthwise, visit Healthwise.org.
© 1995-2023 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.